Vol. 5, No. 5, 2012

Download this article
Download this article For screen
For printing
Recent Issues

Volume 10
Issue 2, 253–512
Issue 1, 1–252

Volume 9, 8 issues

Volume 8, 8 issues

Volume 7, 8 issues

Volume 6, 8 issues

Volume 5, 5 issues

Volume 4, 5 issues

Volume 3, 4 issues

Volume 2, 3 issues

Volume 1, 3 issues

The Journal
About the Cover
Editorial Board
Editors’ Interests
About the Journal
Scientific Advantages
Submission Guidelines
Submission Form
Editorial Login
Author Index
To Appear
ISSN: 1948-206X (e-only)
ISSN: 2157-5045 (print)
Effective integrable dynamics for a certain nonlinear wave equation

Patrick Gérard and Sandrine Grellier

Vol. 5 (2012), No. 5, 1139–1155

We consider the following degenerate half-wave equation on the one-dimensional torus:

itu |D|u = |u|2u,u(0,) = u 0.

We show that, on a large time interval, the solution may be approximated by the solution of a completely integrable system—the cubic Szegő equation. As a consequence, we prove an instability result for large Hs norms of solutions of this wave equation.

Birkhoff normal form, nonlinear wave equation, perturbation of integrable systems
Mathematical Subject Classification 2010
Primary: 35B34, 35B40, 37K55
Received: 26 October 2011
Revised: 1 June 2012
Accepted: 6 August 2012
Published: 29 December 2012
Patrick Gérard
Laboratoire de Mathématiques d’Orsay
CNRS, UMR 8628
Université Paris-Sud XI
91405 Orsay
Sandrine Grellier
Département de Mathématiques
Université Orléans
45047 Orleans Cedex 2